Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 5, 2012, 12:54 PM CDT for Nicollet County, Sibley County, Minnesota. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2012, 12:54 PM CDT (17:54 UTC)
- Expired
- May 5, 2012, 2:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Twin Cities, MN
Counties Nicollet County, MN, Sibley County, MN
The radar
The Minneapolis radar (KMPX), 66 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 1:01 PM CDT | HAIL 1 | 3 Ese New Ulm, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
703 WWUS83 KMPX 051754 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1254 PM CDT SAT MAY 5 2012 MNZ065>067-074-075-083-051900- BLUE EARTH-BROWN-MCLEOD-NICOLLET-RENVILLE-SIBLEY- 1254 PM CDT SAT MAY 5 2012 ...THUNDERSTORMS MOVING INTO/DEVELOPING OVER BLUE EARTH...BROWN... MCLEOD...NICOLLET...RENVILLE AND SIBLEY COUNTIES THROUGH 200 PM CDT... AT 1250 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEW ULM...OR 4 MILES SOUTHWEST OF KLOSSNER. THIS STORM WAS MOVING EAST AT 35 MPH. HAIL UP TO DIME SIZE...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... NEW ULM. KLOSSNER. GIBBON. LAFAYETTE. WINTHROP. NEW SWEDEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. && LAT...LON 4470 9408 4435 9397 4423 9444 4466 9478 TIME...MOT...LOC 1754Z 233DEG 25KT 4435 9446 $$ SPD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 5, 6:40 AM CDT, 6 hours 14 minutes earlier.
Area forecast discussion, May 5, 6:40 AM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 640 AM CDT SAT MAY 5 2012 UPDATED FOR 12Z TAF... .DISCUSSION... TWO MORE DAYS OF SEVERE WEATHER POTENTIAL ACROSS THE REGION...SO HAVE DEDICATED MOST OF SHIFT TOWARD DIAGNOSING THE TIMING AND LOCATION OF DEEP CONVECTION. MOST CONCERNED WITH SEVERE POTENTIAL ACROSS SOUTHWEST MINNESOTA ON SATURDAY...AND EASTERN MN/WESTERN WI ON SUNDAY. LEANED HEAVILY ON THE SREF TO TRY TO MITIGATE ANY CONVECTIVE CONTAMINATION IN THE OTHER DETERMINISTIC MODELS. LOOKING AHEAD..A COLD FRONT WILL SLIDE THROUGH THE REGION BY SUNDAY NIGHT...WHICH WILL CUT OFF THE MOISTURE FROM THE SOUTH AND BRING DRIER WEATHER ACROSS THE REGION FOR THE FIRST HALF OF THE WORK WEEK...BEFORE SOUTHERLY FLOW RETURNS AGAIN ON FRIDAY. TODAY...CURRENT WATER VAPOR LOOP WITH 500MB HEIGHTS SHOWS A LONGWAVE TROUGH ALONG THE WESTERN SPINE OF THE ROCKY MOUNTAINS...WITH SOUTHWESTERLY FLOW STILL IN PLACE DOWNSTREAM ACROSS THE CENTRAL US. THIS UPPER LEVEL FLOW PATTERN WILL CONTINUE OVER THE NEXT 24 HOURS...WHICH WILL CAUSE AN AREA OF SURFACE LOW PRESSURE TO DEVELOP OVER THE MISSOURI RIVER BASIN THIS AFTERNOON AND EVENING. AS THE SURFACE LOW DEEPENS...WINDS WILL BECOME NEARLY EASTERLY ACROSS SOUTHERN MINNESOTA...CREATING A SHEAR PROFILE FAVORABLE FOR TORNADIC SUPERCELLS. LOW LEVEL MOISTURE WILL POOL ACROSS THE MN/SD/IA BORDER...WHERE MLCAPES OF 2000-3000J/KG WILL BE PRESENT BY LATE AFTERNOON. DPROG/DT OF THE LAST FEW RUNS OF THE SREF(S) SB AND ML CAPE SHOWS A NORTHWARD TREND...AND THE 04.21Z RUN ORIENTS THE INSTABILITY GRADIENT ALONG A LING FROM CANBY THROUGH AUSTIN MN. SURFACE CONVERGENCE WILL LIKELY LEAD TO CONVECTIVE INITIATION DURING THE AFTERNOON HOURS IN THE WARM SECTOR ALONG AND SOUTH OF THIS GRADIENT. EFFECTIVE SHEAR OF 40 TO 50 KTS WILL SUPPORTS SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES ARE POSSIBLE AS WELL...AND MAY PERSIST THROUGH THE OVERNIGHT HOURS AS THE LOW LEVEL JET STRENGTHENS AND INCREASES THE LOW LEVEL SHEAR PROFILE. AGAIN...FOLLOWING THE TREND OF THE SREF...THE 0-1 AND 0-3KM HELICITY VALUES HAVE INCREASED AND BECOME MORE FOCUSED ALONG A LINE FROM WEST CENTRAL MN TO SOUTHEAST MN. THE CO-LOCATION OF THESE SEVERE PARAMETERS CAN BE BROAD BRUSHED BY LOOKING AS THE SIGTOR PARAMETER...WHICH TARGETS SOUTHWEST MINNESOTA AS THE HIGHEST THREAT FOR TORNADOES THIS EVENING/OVERNIGHT. SEVERE HAIL AND DAMAGING WIND WILL BE THE MAIN THREAT AT PLACES NORTH AND EAST OF THIS LOCATION...WHERE THE LACK OF LOW LEVEL CAPE WILL LIMIT THE TORNADIC POTENTIAL. IN ADDITION TO THE SEVERE THREAT....THE ABUNDANT MOISTURE RESULTING IN PWATS OF 2 STANDARD DEVIATIONS ABOVE NORMAL WOULD PROMOTE HEAVY RAIN AND FLASH FLOODING AS THESE STORMS GROW UPSCALE INTO ANOTHER MCS AND TRACK ACROSS THE CWA OVERNIGHT. RECENT SOAKING RAINS HAVE CAUSES SOILS TO BE NEARLY SATURATED ACROSS THE CWA...WITH THE EXCEPTION BEING IN NORTHERN THIRD. DID NOT FEEL CONFIDENT IN ISSUING A FLASH FLOOD WATCH...BUT DID MENTION THE HEAVY RAIN POTENTIAL IN THE HWO AND INCLUDED IT IN THE GRIDS. SUNDAY...EXPECT AN MCS TO BE ONGOING ACROSS THE EASTERN HALF OF THE REGION. MEANWHILE A COLD FRONT WILL BE SLIDING IN FROM THE NORTHWEST THROUGHOUT THE DAY. COULD SEE A SMALL WINDOW FOR SOME SEVERE STORMS REDEVELOPING DURING THE AFTERNOON/EVENING HOURS...DEPENDING ON HOW MUCH...IF ANY...THE BOUNDARY LAYER CAN RECOVER. REFERRING BACK TO THE SREF...04.21Z RUN SHOWS A TONGUE OF INSTABILITY ON THE EASTERN SIDE OF THE MISSISSIPPI RIVER VALLEY BY MID AFTERNOON. THE SURFACE LOW WILL BE IN THE SAME VICINITY AS WELL...SO WEAK WINDS AND SMALL SHEAR VALUES WILL INHIBIT THE WIDESPREAD SEVERE WEATHER POTENTIAL. COULD SEE MORE OF PULSE-LIKE STORMS WITH PERHAPS SOME BRIEF HAIL AND DOWNBURSTS AS THE PRIMARY THREAT IN EASTERN MINNESOTA AND WESTERN WISCONSIN. MONDAY THROUGH FRIDAY...A FAIRLY POTENT POSITIVELY TILTED WAVE WILL MOVE ACROSS SOUTHERN CANADA AND TOWARD THE GREAT LAKES REGION EARLY NEXT WEEK. SUBSIDENCE ASSOCIATED WITH THE HEIGHT RISES AND ANTICYCLONIC FLOW IN THE WAKE OF THIS WAVE WILL CAUSE A SURFACE HIGH PRESSURE TO FORM OVER THE UPPER MIDWEST. THIS COOL AND DRY CANADIAN AIRMASS WILL BE A WELCOMED CHANGE ACROSS THE REGION. TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW THE SEASONAL AVERAGE FOR EARLY MAY. ON TUESDAY A FEW AFTERNOON SHOWERS WILL OCCUR AS A CUMULUS FIELD DEVELOPS ACROSS THE REGION. SOUTHWESTERLY FLOW AND WARMER TEMPERATURES WILL RETURN TO THE REGION FOR THE LATTER HALF OF THE WORK WEEK. GIVEN THE GOOD MODEL AGREEMENT...CHOSE A BLEND OF THE LATEST GFS...ECMWF...AND PREVIOUS FORECAST. && .AVIATION... /12Z TAF ISSUANCE/ STRATUS CLOUDS HAVE EXPANDED NORTH OVER MUCH OF THE FORECAST AREA. CLOUDS HAD LOWERED UNDER ONE THOUSAND FEET AGL OVER PORTIONS OF SOUTHWEST INTO WEST CENTRAL MN. MOIST SOUTHEAST-EASTERLY LOW LEVEL AIRFLOW WILL CONTINUE OVER THE UPPER MIDWEST TODAY THROUGH SUNDAY. VERY SPOTTY SHRA WILL CONTINUE TO DEVELOP OVER PARTS OF CENTRAL MN AND WESTERN WISCONSIN THIS MORNING...WITH PRECIPITATION CHANCES INCREASING OVER MUCH OF THE AREA LATER TODAY AND TONIGHT. THE LATEST SHORT TERM MODEL LIFT A SURFACE LOW NORTHEAST INTO THE SOUTHWEST MN BY SUNDAY MORNING. EXPECT WIDESPREAD IFR CONDITIONS IN RAIN AND SCATTERED THUNDERSTORMS AFTER MIDNIGHT AND CONTINUING THROUGHOUT MUCH OF THE DAY SUNDAY. BOTTOM LINE TODAY...LOOK FOR A SLIGHT IMPROVEMENT IN CEILING...BUT REMAINING MVFR OR LVFR INTO EARLY EVENING. KMSP...MARGINAL VFR CONDITIONS PREVAILING THROUGHOUT MUCH OF THE DAY. ISOLATED SHOWER/TSRA THIS AFTERNOON WITH MORE WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS DEVELOPING LATER THIS EVENING/OVERNIGHT. CONDS LOWERING OCCASIONALLY BELOW ONE THOUSAND FEET AGL IN RAIN AND SCATTERED THUNDERSTORMS. OUTLOOK... SUNDAY...MVFR WITH SHRA/TSRA POSSIBLE. MONDAY...VFR WITH NORTHWEST WINDS 15-20KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JRB/JVM
Hazardous weather outlook, May 5, 12:28 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1228 PM CDT SAT MAY 5 2012 MNZ065>070-073>078-082>085-091>093-061000- RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET- LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN- FARIBAULT-FREEBORN- 1228 PM CDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA AND SOUTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA THROUGH THIS EVENING AND INTO THE OVERNIGHT HOURS. SOME OF THE STORMS MAY BE SEVERE. THROUGH THIS AFTERNOON...THE PRIMARY THREATS WILL BE LARGE HAIL. LATER THIS EVENING AND TONIGHT...THE PRIMARY THREATS WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM CDT. IN ADDITION...SOME STORMS MAY CONTAIN HEAVY RAIN WHICH MAY CAUSE ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW SHOWERS AND THUNDERSTORMS MAY LINGER INTO SUNDAY AFTERNOON. THERE IS A SMALL CHANCE A FEW STORMS MAY BE SEVERE IN SOUTHEASTERN MINNESOTA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THIS EVENING. MNZ047>049-051-054>064-WIZ023>026-028-061000- STEVENS-POPE-STEARNS-SHERBURNE-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1228 PM CDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA THROUGH THIS EVENING AND INTO THE OVERNIGHT HOURS. THERE IS A SMALL CHANCE THAT SOME OF THE STORMS MAY BE SEVERE. THROUGH THIS AFTERNOON...THE PRIMARY THREATS WILL BE LARGE HAIL. LATER THIS EVENING AND TONIGHT...THE PRIMARY THREATS WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. IN ADDITION...SOME STORMS MAY CONTAIN HEAVY RAIN WHICH MAY CAUSE ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW SHOWERS AND THUNDERSTORMS MAY LINGER INTO SUNDAY AFTERNOON. THERE IS A SMALL CHANCE A FEW STORMS MAY BE SEVERE IN SOUTHEASTERN MINNESOTA AND WEST CENTRAL WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY INTO THIS EVENING. MNZ041>045-050-052-053-WIZ014>016-027-061000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-BENTON-ISANTI-CHISAGO- POLK-BARRON-RUSK-CHIPPEWA- 1228 PM CDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA... NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA THROUGH THIS EVENING AND INTO THE OVERNIGHT HOURS. SEVERE THUNDERSTORMS ARE NOT EXPECTED FOR THESE AREAS. HOWEVER...SOME STORMS MAY CONTAIN HEAVY RAIN WHICH MAY CAUSE ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW SHOWERS AND THUNDERSTORMS MAY LINGER INTO SUNDAY AFTERNOON. THERE IS A SMALL CHANCE A FEW STORMS MAY BE SEVERE IN SOUTHEASTERN MINNESOTA AND WEST CENTRAL WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT LIKELY...BUT RAINFALL REPORTS ARE APPRECIATED.
In the hours before
Special weather statement, May 5, 12:39 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1239 PM CDT SAT MAY 5 2012
MNZ074-082-091-051830-
BROWN-MARTIN-WATONWAN-
1239 PM CDT SAT MAY 5 2012
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER BROWN...MARTIN...
NICOLLET AND WATONWAN COUNTIES THROUGH 130 PM CDT...
AT 1236 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF MOUNTAIN LAKE. THIS STORM WAS MOVING
EAST AT 35 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
NEW ULM
FAIRMONT
SLEEPY EYE
BUTTERFIELD.
ORMSBY.
ECHOLS.
ST JAMES.
GROGAN.
HANSKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4350 9486 4410 9487 4410 9510 4417 9512
4428 9510 4429 9487 4450 9486 4445 9479
4444 9471 4439 9467 4436 9449 4427 9441
4426 9437 4385 9436 4385 9425 4349 9426
TIME...MOT...LOC 1738Z 269DEG 30KT 4397 9479
SPDSpecial weather statement, May 5, 12:54 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1254 PM CDT SAT MAY 5 2012 MNZ065>067-074-075-083-051900- BLUE EARTH-BROWN-MCLEOD-NICOLLET-RENVILLE-SIBLEY- 1254 PM CDT SAT MAY 5 2012 ...THUNDERSTORMS MOVING INTO/DEVELOPING OVER BLUE EARTH...BROWN... MCLEOD...NICOLLET...RENVILLE AND SIBLEY COUNTIES THROUGH 200 PM CDT... AT 1250 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEW ULM...OR 4 MILES SOUTHWEST OF KLOSSNER. THIS STORM WAS MOVING EAST AT 35 MPH. HAIL UP TO DIME SIZE...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... NEW ULM. KLOSSNER. GIBBON. LAFAYETTE. WINTHROP. NEW SWEDEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. && LAT...LON 4470 9408 4435 9397 4423 9444 4466 9478 TIME...MOT...LOC 1754Z 233DEG 25KT 4435 9446 SPD
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:39 PM CDT | Special Weather Statement | MPX | Brown, Martin, Watonwan | 51 min |
| May 5, 1:02 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet, Sibley | 43 min |
| May 5, 1:07 PM CDT | Special Weather Statement | MPX | Blue Earth | 38 min |
| May 5, 1:11 PM CDT | Flash Flood Watch | MPX | Blue Earth, Brown, Carver, Chippewa, Faribault, Freeborn and 21 more | 15 hr |
| May 5, 1:26 PM CDT | Special Weather Statement | MPX | Blue Earth, Le Sueur, Rice, Scott, Waseca | 64 min |
| May 5, 1:36 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 24 min |
| May 5, 1:50 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Freeborn, Waseca | 40 min |
| May 5, 2:08 PM CDT | Special Weather Statement | MPX | Dakota, Rice, Steele, Waseca | 52 min |
| May 5, 2:23 PM CDT | Special Weather Statement | MPX | Freeborn, Steele | 52 min |
| May 5, 2:37 PM CDT | Special Weather Statement | MPX | Goodhue | 53 min |
| May 5, 6:43 PM CDT | Special Weather Statement | MPX | Anoka, Sherburne | 62 min |
| May 5, 3:31 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Eau Claire, Pepin | 59 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.